South Carolina, 2021

Damaging Winds in South Carolina, August 24, 2021

August 24, 2021 · NWS CHS · 3 events in 2 counties and zones

A broad area of low pressure developing across the region helped produced strong to severe thunderstorms across southeast South Carolina during peak heating hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A broad area of low pressure developing across the region helped produced strong to severe thunderstorms across southeast South Carolina during peak heating hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 24, 12:42 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 24, 12:42 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
142 PM EDT Tue Aug 24 2021

.SYNOPSIS...
A broad area of low pressure will develop over the near shore
waters off the Georgia and South Carolina coast today, the low
will drift west across the region tonight into Wednesday
morning. High pressure will build in mid-week and prevail into
early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Radar returns from KCLX show showers and thunderstorms in
southern coastal GA and the adjacent offshore waters. Showers
are also starting to pop up around the Charleston Tri-County
area. Showers and thunderstorms will continue into this evening.

Tonight: The primary concern is the development of heavy rain across
the coastal counties, into some inland areas late tonight into early
Wednesday morning. Latest water vapor images showed a well developed
mid-level low over the Turks and Caicos Island, drifting east. Near
term guidance indicates that an inverted H5 trough will extends NW
from the low across the CWA. At the sfc, an inverted trough will
develop off the GA/SC coast, pushing onshore late tonight. Nearly
all guidance indicates that convection will develop within the
inverted trough area, partial supported by instability sourced from
over the Gulf Stream. As the trough moves west, reaching the coast,
llvl moisture convergence should increase and may focus the
convection along the coast, especially along the SC coast. In fact,
some CAMs indicate that the convection could become organized by a
mesolow as they reach the shore. PW values are forecast to range
between 2.1-2.3 inches with CAPEs between 1000-2000 J/kg along the
coast. Numerous to widespread showers with scattered thunderstorms
should develop after midnight and is expected to persist through
daybreak Monday. HREF indicates multiple 3 hr periods with a 30
percent chance of 3 inches with 40 km of any point and a 70 percent
of 1"/3hrs along the SC coast. QPF forecast will indicate around 2
inches of rainfall across portions of the CHS Tri-County, falling
during the overnight hours. This rainfall is forecast to occur where
observed soil moisture is greater than 95 percent. The potential for
heavy rainfall and flooding will be highlighted in the HWO.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Wednesday: As surface ridging expands westward from Atlantic high
pressure, a TUTT low will shift north near the southern tip of
Florida, thus increasing low-level moisture and shortwave energy.
Increased PoPs to likely during the morning into the afternoon
especially along the coast where the greater forcing is located in
association with the mid-level inverted trough. PWATs are expected
to surge to 2.0-2.3" due to the influx of tropical moisture.
Guidance is showing a sliver of heavy precipitation and greater
rainfall totals extending from Charleston and Beaufort Counties,
inland through Hampton and Screven counties, and then toward the
CSRA region. Hi-res models have also begun to indicate QPF values of
3-6 inches in localized areas. The exact location/track of showers
and the heavier rainfall is still uncertain, however the larger
picture indicates numerous offshore showers moving inland and
spreading over the forecast area, honing in on the area between I-16
and I-26. Likely to categorical PoPs extend over that region in the
morning and afternoon. Flood Advisories may be needed where heavy
downpours set-up for periods of time, especially in areas where soil
moisture is nearly saturated from previous rains. HREF probabilities
between 30 and 50% target the majority of the forecast area of 1-h
QPF values reaching greater than 1 inch. More impressively, a 30%
bullseye of 3-h QPF totals 3" or greater targets most of our South
Carolina counties. The heavier rainfall will then shift out of our
forecast area by evening.

Thursday and Friday: At the surface, high pressure will settle over
the Carolina Coast, and the TUTT low will slowly propagate over
North Florida while weakening. With less forcing to work with as
well as the westward expansion of surface high pressure, convection
will be less widespread, focusing along the coastal areas and then
shifting to predominately our southeast Georgia zones on Friday as
convection and deeper moisture shifts far inland from synoptic
southeasterly flow.

High temperatures each day will reach the upper 80s. Overnight lows
will drop into the low to mid 70s over the majority of the forecast
area, whereas along the coastal communities, lows will be in the
upper 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Deep-layer high pressure will remain centered over the Southeastern
U.S. Due to the absence of the upper low, drier air and subsidence
will dominate which will lessen the chances for rainfall over the
weekend, possibly remaining rain-free through early next week. By
the middle of next week, a cold front looks to approach from the
northwest, and unsettled weather will likely return ahead of the
front. Normal temperatures for this time of year are expected, with
highs in the upper 80s to low 90s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
KCHS and KJZI are both fluctuating between VFR and MVFR to begin
the 18Z TAF period. This will continue into this evening as
showers and thunderstorms develop within the vicinity of both
terminals. KSAV should remain VFR, however a brief moment of
MVFR with a passing shower or thunderstorm cannot be ruled out.
Overnight a rather tricky forecast and have leaned towards a
more pessimistic forecast. Numerous showers and thunderstorms
are forecast to form over the adjacent coastal waters and work
their way inland late tonight and into early tomorrow morning,
especially around KCHS and KJZI. MVFR ceilings may linger into
the morning hours tomorrow, possibly into late morning.

Extended Aviation Outlook: Flight restrictions are possible with
scattered showers and thunderstorms mainly in the
afternoon/evening.

&&

.MARINE...
Broad low pressure will develop over the marine zones today and will
push onshore tonight. Southwest winds are forecast to increase to 10
to 15 kt today, remaining through tonight. Seas are forecast to
range between 2-4 ft. Numerous to widespread showers and
thunderstorms are forecast to develop over the marine zones tonight.
Some of these storms may produce strong wind gusts and frequent
cloud to water lightning.

Wednesday through Sunday: Atlantic high pressure will gradually
build over the waters and prevail through the period. Southerly
winds averaging 10 to 15 knots will become easterly by Thursday as
an inverted trough approaches from the southeast. Seas are expected
to average 2-4 feet over the waters through Thursday morning. A
surge in seas could bring 5 to 6 foot seas over the outer Georgia
leg from 20 to 60nm Thursday evening into Friday morning, which
could warrant the need for a Small Craft Advisory. Conditions will
begin to improve thereafter.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...CPM
SHORT TERM...BRM
LONG TERM...BRM
AVIATION...BRM/CPM
MARINE...BRM/NED
Hazardous weather outlook, Aug 24, 2:38 PM EST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
338 PM EDT Tue Aug 24 2021

AMZ330-350-352-354-374-251945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
338 PM EDT Tue Aug 24 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-251945-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
338 PM EDT Tue Aug 24 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Heavy Rainfall and Flooding: Numerous to widespread showers and
scattered thunderstorms are forecast to develop off the Georgia and
South Carolina coast this evening. These storms are expected to
drift onshore tonight. The environment may support periods of
torrential downpours with excessive rainfall rates, especially across
portions of the South Carolina Lowcountry. The heavy rainfall may
result in flooding of urban and low-lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy Rainfall: Numerous to widespread showers and thunderstorms are
forecast to track from the South Carolina Coast west across the
inland counties of South Carolina and Georgia on Wednesday. Periods
of heavy downpours may accompany these showers and thunderstorms,
possibly resulting in some minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Aug 24, 2:23 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
323 PM EDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     MARINE TSTM WIND 2 ENE TYBEE ISLAND      32.01N  80.81W
08/24/2021  M40 MPH          AMZ352             GA   MESONET

            SAVANNAH ENTRANCE LIGHT WEATHERFLOW SITE REPORTED A
            GUST OF 35 KT FROM A THUNDERSTORM OUTFLOW.

&&

EVENT NUMBER CHS2100594

RJB
Special weather statement, Aug 24, 2:42 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Charleston SC
342 PM EDT Tue Aug 24 2021

SCZ043-242015-
Inland Colleton-
342 PM EDT Tue Aug 24 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY...

At 342 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Smoaks, or 15 miles west of Saint George,
moving southwest at 15 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Colleton, Smoaks, Lodge, Williams, Islandton, Ruffin, Padgetts and
Ashton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3317 8075 3303 8062 3286 8093 3304 8106
      3310 8095 3310 8093 3306 8090 3309 8088
      3313 8089 3318 8079
TIME...MOT...LOC 1942Z 062DEG 12KT 3310 8082

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Charleston,SC radar (KCLX), 43 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colleton

When
August 24, 3:02 PM EST to 3:03 PM EST
Where
Colleton County, 1.87 mi ENE of Ashton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.030, -80.940

The South Carolina Highway Patrol reported a tree down on Highway 641 near the intersection with Highway 64.

Thunderstorm Wind, Colleton

When
August 24, 3:13 PM EST to 3:14 PM EST
Where
Colleton County, 3.61 mi NE of Sniders Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.920, -80.810

The South Carolina Highway Patrol reported a tree down on Pine Grove near the intersection with Hudson Mill Road.

Thunderstorm Wind, Hampton

When
August 24, 4:07 PM EST to 4:08 PM EST
Where
Hampton County, 0.58 mi W of Luray
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.820, -81.240

The South Carolina Highway Patrol reported a tree down on Highway 321 near the intersection with Luray Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980278, 980274, 980280.